Acne is contagious
No one knows how this myth got started, but rumor has it that fathers would tell this to their daughters to keep them away from boys with acne. Apparently these fathers thought acne was caused by poor hygiene. Acne is absolutely, positively not contagious. You can't get it from anyone and you can't give it to anyone.
Tanning clears up acne
Tanning may darken your skin and temporarily mask the redness of acne; but it does nothing more than that. While it's beneficial to obtain 20 minutes of sunlight each day in order to obtain your vitamin D; too much sun increases your risk of developing wrinkles and even skin cancer. And, if you're thinking about tanning beds, nix that idea. There is growing concern that tanning beds increase your risk of developing skin cancer.
Using more medicine will heal acne faster
Wrong! When it comes to acne medicine, adhere to the saying "less is more." Using too much medicine can lead to dry, irritated skin. It can also lead to physical problems. When you apply ointment to the skin, it is absorbed by your entire body. It's filtered through the liver and kidneys. Using too much medicine can overtax these organs and cause unpleasant and even dangerous side effects. Always follow directions when using acne treatments and never use more than the prescribed amount.
Cosmetics must be avoided if you have acne
This is partially true and partially false. Certain types of cosmetics have been linked to acne and include foundation, night creams, and moisturizers composed of vegetable oil and oleic acid. If you want to use cosmetics just be certain to select products that are labeled "noncomedogenic" or "nonacnegenic." Oftentimes, health food stores will carry all-natural cosmetics; some of which are specifically formulated for people with acne.
It is safe to stop acne medication once acne has cleared
You should always consult with your doctor or dermatologist about discontinuing your medication. Acne flare-ups can occur if you stop taking your medication to soon, or if you change the dose. Certain medications require a "weening" period, which means the dosage should gradually be reduced. Complications can arise when quickly stopping some acne medications.